TCA Overdose

By Christie Lech, MD

Please refer to EMRAP

  • Classically, you see a wide QRS complex and a tall R wave in aVr (elevation in the terminal 40 msec of aVr)
  • Treatment of your sick, dying TCA overdose patient – lots of sodium bicarbonate – IV push
  • What should you do if you have given multiple amps of bicarb and the QRS complex is still widening out?
    • Increase the patient’s ventilatory rate, to cause respiratory alkalosis
    • Add on LIDOCAINE
    • Activated charcoal (if patient’s continue to get sick, it suggests increasing absorption in the gut).
    • Consider intralipid.
  • In a TCA overdose, sodium bicarbonate works in two ways:
    • TCAs are sodium channel blockers – (you can also give hypertonic saline drips)
    • Alkalinization, increase volume of distribution and plasma protein binding – and the drug becomes no longer active
  • Even after multiple amps of sodium bicarbonate, patients do not become hypernatremia or fluid overloaded
  • Intubate these patients early!
  • Give them a benzo early to prevent seizures
  • Give charcoal after the intubation – not when patient is awake, given risk of seizures/decompensation
  • The tachycardia seen in these patients is related to the anticholinergic effects of the TCA, you should be more concerned if you see a normal heart rate or relative bradycardia
  • Do not give beta-blockers or other interventions to slow the patient’s heart rate.
  • TCAs also have alpha-blockade effects, causing hypotension.  In terms of vasopressors, you should use phenylephrine (pure alpha effects) or norepinephrine. Avoid dopamine.
  • You can give a lidocaine IV bolus in patients that have received multiple doses of sodium bicarbonate and have not had narrowing of their QRS complex. If no effect, consider lidocaine drip.
  • Lidocaine is a 1B agent, it is fast on and fast off.  It displaces the TCA from the cardiac cell.
  • Vent settings for the TCA overdose:
    • You can aggressively bag patients after intubation, and keep the pH on the higher side.
    • You should have the RR at 16-18 – up to 24 (as was used in the case mentioned).
  • Labs to send: VBG***,  APAP, ASA levels; relatively no utility to TCA levels.
  • Admit to ICU.
This entry was posted in 1Intermediate, Cardiology, EMRAP, Toxicology. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>